FDA/ISMP Campaign to Eliminate Dangerous Abbreviations
FDA Patient Safety News: Show #53, July 2006

FDA and the Institute for Safe Medication Practices (ISMP) have launched a nationwide educational campaign to eliminate the use of potentially harmful abbreviations in all forms of medical communications. That includes written medication orders, computer-generated labels, pharmacy entry screens, and commercial medication labeling, packaging, and advertising.

It is important not to use error-prone abbreviations, even in printed materials for several reasons. First, they can still be misinterpreted. Second, they could be copied into handwritten orders, where they are liable to be confused. And finally, using these abbreviations in print perpetuates the idea that they are acceptable.

As part of the campaign message, FDA and ISMP are recommending that whenever medical information is communicated, individual practitioners and institutions refer to the “do not use” list of abbreviations, symbols, and dose designations -- those are the ones most often associated with medication errors. Here are some of the items on that list.

First, the abbreviations "U" and "IU". The "U" can easily be mistaken as the number "0", particularly when the "U" is written too closely after the number. This can lead to tenfold overdoses. And "IU" can be mistaken for "IV" or the number "10". So instead of using "U" and "IU", use the terms "unit" and "international unit".

Next, there's "q.d.", meaning every day, and "q.o.d.", meaning every other day. "q.d." can be mistaken as "q.i.d.", meaning four times a day, especially if the period after the "q" or the tail of the "q" is misunderstood as an "i". Conversely, "q.o.d." can be mistaken for "q.d." or "q.i.d." if the "o" is poorly written. The solution is to write out "daily" or "every other day".

Then there's the possible confusion with dose designations that include decimal points. A trailing zero after a decimal point can make "1.0 mg" look like "10 mg" if the decimal point isn't seen. Similarly, ".5 mg" can look like "5 mg". So don't use trailing zeros for doses expressed in whole numbers, and be sure to use a leading zero when the dose is less than a whole unit.

Finally, some drug names should never be abbreviated. For example, confusion between the abbreviations for magnesium sulfate (MgSO4) and morphine sulfate (MSO4 or MS) has led to serious errors. Here, write out "magnesium sulfate" or "morphine sulfate". The ISMP list has many more examples of potentially dangerous abbreviations.

FDA and ISMP also have several recommendations on how healthcare practitioners can help eliminate use of error-prone abbreviations. For example, provide staff with a “do not use” list in an easy-to-reference format; post reminders in patient care areas, your intranet, and internal newsletters; and work with software vendors to make changes in computer programs for order entry, labeling and medication printouts.

Additional Information:

ISMP and FDA Campaign to Eliminate Use of Error-Prone Abbreviations (including Campaign Toolkit). June 2006.
http://www.ismp.org/tools/abbreviations/default.asp

ISMP List of Error-Prone Abbreviations, Symbols and Dose Designations. November 27, 2003.
http://www.ismp.org/tools/errorproneabbreviations.pdf

FDA Press Release - FDA and ISMP Launch Campaign to Reduce Medication Mistakes Caused by Unclear Medical Abbreviations. June 14, 2006.
http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/2006/ucm108671.htm


FDA Patient Safety News is available at www.fda.gov/psn